Tardive dyskinesia

Tardive dyskinesia (TD) is a movement disorder which can occur as a side effect of long term antipsychotic medication. It is a condition which once established can be disabling and very difficult to treat.

Tardive means late and refers to any delayed development of a phenomenon. This very rarely happens before 6 months of antipsychotic treatment. Dyskinesia refers to abnormal movement, specifically involuntary muscle contractions leading to sudden jerky, sometimes flailing, movments of muscles of the limbs, trunk and neck. It can affect muscles of the face and mouth. The severity can range from mild asymtomatic to severe and disabling

The movements can consist of protruding, sudden, and twisting movements of the tongue, chewing and lateral jaw movements, puckering of the lips, blinking, grimacing. Finger movements and clenching of the fist are common hand movements. Twisting of the head, neck and trunk can also occur.

Dyskinesia of the respiratiry chest muscles can also occur but this is very rare.

All of the antipsychotic drugs have been associated with the development of TD. The risk of tardive dyskinesia increases linearly with the duration of treatment. In prospective studies with typical antipsychotics, the cumulative incidences of TD were 5%, 19% and 26% after 1, 4 and 6 years. The risk of tardive dyskinesia appears to be lower with the use of atypical antipsychotics. Amongst the atypical antipsychotics, the emergence of TD is lower with olanzapine compared to risperidone and other atypicals.

Despite the effect of antipsychotics, tardive dyskinesia did exist in 1 to 5% of schizophrenia patients before the development of antipsychotics. So the development of this can be related to the underlying pathophysiology of schizophrenia itself.

One theory for the developemt of TD is the dopamine supersensitivty theory, which postulates that there is an up-regulation (increase in number of) dopamine receptors in response to the D2 receptor blockade which leads to the overactivity of the striatal dopaminergic system.

Other risk factors for the development of TD. Women are more at risk than men, as well as patients over the age of 50 years, those with brain damage, children, and patients with mood disorders. Treatment-emergent extra-pyramidal side effects or akathisia have also been associated with later TD, though this can also be related to the more severe disesase requiring higher doses of antispychotics.

The approach to the management of TD is 3-fold: prevention, diagnosis and management. Clinicians must only prescribe antispychotics when it is clearly indicated, and then the lowest effective doses for the shortest period of time. Second generation atypical agents (except risperidone) have a lower risk of TD, and are preferred to typical antipsychotics.

Patients receiving antipsychotics must be examined regularly for the developement of tardive dyskinesia. If it is found then the options are:

If it is possible then consider weaning patient slowly from the drug and wait. There may be spontaneous recovery. Antipsychotics must never be abruptly stopped becasue this can lead to worsening of the tardive dyskinesia.

If stopping the stop is not possible then lowering the dose can also lead to improvement.

Additional options cross tapering to quetiapine or olanzapine. Clozapine is seen as a specific treatment of TD. Tetrabenazine (TBZ) is is known to be one of the most effective drugs in treating TD, but it is expensive and has side effects of depression, parkinsonism adn akathisia. Alternative treatment options include amantadine, benzodiazepines, beta-blockers, and levetiracetam. These agents are cheaper and have less side effects.

In patients who can't continue with antipsychotics, then lithium, carbamazepine or a benzodiazepine may be effective in reducing TD and the psychosis.

There is some evidence that vitamin E may be effective in preventing deterioration in TD.

Focal tardive dyskinesia such as as tongue protrusion or blepharospasm (involuntary and sustained contraction of blinking muscles) can be treated with botulinum toxin injections if recovery does not occur.

Antipsychotics today, are commonly responsible for TD, but there are other causes as well. Some other drug causes include antihistamines, antimarials and heavy metals. Some medical causes include liver and kidney failure, brain tumours and stroke, pregnancy, degenerative brain disorders and thyroid hyperactivity.





FREE E-Book